Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Topeka, KS

April 15, 2017Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2017, 11:22 PM CDT for Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 11:22 PM CDT (04:22 UTC)
Expired
Apr 16, 2017, 12:00 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 3 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KTOP 160422
SVRTOP
KSC197-160500-
/O.NEW.KTOP.SV.W.0033.170416T0422Z-170416T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1122 PM CDT SAT APR 15 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Wabaunsee County in east central Kansas...

* Until midnight CDT

* At 1121 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Alta Vista, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Paxico, Keene
  and Volland.

This includes Interstate 70 between mile markers 323 and 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9639 3883 9639 3883 9650 3904 9650
      3904 9639 3908 9639 3912 9601 3911 9600
      3911 9597 3910 9595 3883 9595
TIME...MOT...LOC 0421Z 262DEG 41KT 3896 9657 

HAIL...0.75IN
WIND...60MPH
 
$$

Baerg
1 follow-up statement
454 
WWUS53 KTOP 160452
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1152 PM CDT SAT APR 15 2017

KSC197-160500-
/O.CON.KTOP.SV.W.0033.000000T0000Z-170416T0500Z/
Wabaunsee-
1152 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN WABAUNSEE COUNTY...

At 1152 PM CDT, a severe thunderstorm was located 4 miles southeast
of Paxico, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Maple Hill, Paxico and Keene. 

This includes Interstate 70 between mile markers 333 and 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9616 3910 9621 3912 9601 3911 9600
      3911 9597 3910 9595 3894 9595
TIME...MOT...LOC 0452Z 262DEG 41KT 3901 9612 

HAIL...0.75IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:45 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 15, 6:45 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Sat Apr 15 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Apr 15 2017

This afternoon, the surface cold front was located in western Kansas
with a tight pressure gradient continuing over the area today.  Deep
mixing lead to some wind gusts up to 40 mph late morning, especially
in east central Kansas, with continued gusts this afternoon up to 35
mph. These gusty south southwesterly winds throughout all of
northeast Kansas are expected to end by this evening as the front
approaches.

Main focus of the period is with thunderstorms developing ahead of
the cold front late this afternoon and evening. Even with storms
this morning temporarily reinforcing the cap, sufficient
destablilzation should occur through the afternoon for storm
development. The best timing for storms looks to be early this
evening near or after 7pm in northeastern Kansas.  With models
depicting between 2000-2500 J/kg and 25-30 kts of effective shear,
storms may become severe in nature, especially during their initial
formation.  Mid level lapse rates are impressive creating a threat
for large hail for any discrete cells or any cells with rotating
updrafts within a line of storms. After formation, storms will merge
into a line making damaging winds the primary threat.  The severe
threat will diminish late this evening.

The front hangs up around southeastern Kansas Sunday morning in
southeastern Kansas.  Isentropic lift over this boundary during the
morning and afternoon will lead to slight chances for showers and
thunderstorms Sunday, mainly south of I-70.  The rest of the CWA
will stay dry for the day.  Temperatures will be cooler Sunday than
today due to persistent northeasterly flow and cloud cover.  Highs
will generally be in the upper 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Apr 15 2017

Sunday night the cold front will stall out over southern KS as the
flow aloft becomes zonal. The chances for showers and storms will
increase late Sunday night as a subtle shortwave trough supports
additional development. The NAM is much further south with the
majority of the precipitation as compared to the GFS and ECMWF. The
GFS ensembles show that the best chances will be mainly along and
south of interstate 70. There will be a decent moisture flux above
the front, which will contribute to MU cape around 500-1000 j/kg.
There should be a break in the precipitation on Monday until the
warm front lifts back northward Monday night and into Tuesday. On
Tuesday a compact shortwave trough tracks over the northern plains
with a trailing cold front extending southward across the central
plains. Any shower and storm activity in the morning will be the
result of isentropic lift in the mid levels. The cold front is
forecasted to pass through the area on Tuesday and will be the focus
for showers and thunderstorms. The instability appears to be modest
ahead of the front although the shear and large scale lift will be
marginal, but given the instability strong to severe storms can not
be ruled out. That front will quickly lift northward as a stronger
shortwave trough lifts out of the Rockies. There should be more
forcing with this shortwave trough and the fronts within the
vicinity will lead to increased chances for precipitation. On
Wednesday there is a chance the area could end up in the warm sector
therefore strong to severe storms can not be ruled out. Late in the
week an even stronger shortwave trough lifts out over the plains.
Although the exact track is still uncertain and therefore the
details.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM CDT Sat Apr 15 2017

Convective trends are the main concern for this forecast. Still
have too little confidence to be specific and have kept TEMPO for
4 hours in the next several hours. VFR conditions will dominate by
11Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Sanders
AVIATION...65
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 PM CDT Sat Apr 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 PM CDT Sat Apr 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms this morning may produce hail.

Strong to severe thunderstorms are possible late this afternoon
and evening across the outlook area. The main hazards are large
hail, damaging wind gusts, locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

As a series of storm systems make their way across the state
through the week, locally heavy rainfall is possible and could
bring localized flooding and river flooding. Stay tuned for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 15, 8:56 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             6 N WELLS               39.22N 97.55W
04/15/2017  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BD
Special weather statement, Apr 15, 9:47 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
947 PM CDT SAT APR 15 2017

KSZ021-022-034-035-160330-
Clay-Dickinson-Riley-Ottawa-
947 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
NORTHWESTERN RILEY...SOUTHERN OTTAWA AND CLAY COUNTIES UNTIL 1030 PM
CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Green to near Culver. Movement was south
at 5 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Clay Center, Wakefield, Bennington, Leonardville, Randolph, Green,
Culver, Wells, Manchester, Longford, Oak Hill, Niles, Talmage and
Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3896 9793 3956 9696 3956 9659 3953 9662
      3953 9663 3951 9664 3948 9668 3947 9668
      3946 9670 3946 9671 3944 9672 3922 9695
      3922 9696 3921 9696 3896 9722
TIME...MOT...LOC 0247Z 355DEG 4KT 3945 9703 3900 9778

Skow
Special weather statement, Apr 15, 10:15 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
1015 PM CDT SAT APR 15 2017

KSZ055-160400-
Osage-
1015 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 1100
PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlingame, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Overbrook, Burlingame and Scranton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3867 9580 3876 9589 3887 9573 3887 9550
      3878 9550
TIME...MOT...LOC 0315Z 240DEG 18KT 3875 9579

Baerg
Local storm report, Apr 15, 10:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             6 SW GLASCO             39.30N 97.92W
04/15/2017  M0.75 INCH       OTTAWA             KS   BROADCAST MEDIA

&&

BAERG
Special weather statement, Apr 15, 10:38 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
1038 PM CDT SAT APR 15 2017

KSZ020-034-160415-
Cloud-Ottawa-
1038 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTHWESTERN
CLOUD COUNTIES UNTIL 1115 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delphos, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glasco and Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3937 9789 3943 9750 3919 9748 3922 9789
TIME...MOT...LOC 0338Z 266DEG 11KT 3932 9778

Baerg
Local storm report, Apr 15, 11:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
04/15/2017  M2.30 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:11 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington49 min
Apr 15, 7:52 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley38 min
Apr 15, 7:54 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa51 min
Apr 15, 8:16 PM CDTFlash Flood WarningTOPRiley4 hr
Apr 15, 8:20 PM CDTSevere Thunderstorm WarningTOPPottawatomie40 min
Apr 15, 8:26 PM CDTSevere Thunderstorm WarningTOPPottawatomie49 min
Apr 15, 8:51 PM CDTSevere Thunderstorm WarningTOPBrown39 min
Apr 15, 8:54 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa51 min
Apr 15, 8:55 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie50 min
Apr 15, 9:21 PM CDTSevere Thunderstorm WarningTOPMarshall39 min
Apr 15, 9:35 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson40 min
Apr 15, 9:47 PM CDTSpecial Weather StatementTOPClay43 min
Apr 15, 10:15 PM CDTSpecial Weather StatementTOPOsage45 min
Apr 15, 10:28 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Apr 15, 10:38 PM CDTSpecial Weather StatementTOPOttawa37 min
Apr 15, 10:56 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris49 min
Apr 15, 11:55 PM CDTSpecial Weather StatementTOPShawnee50 min
Apr 16, 12:26 AM CDTSpecial Weather StatementTOPOsage19 min
Apr 16, 12:41 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Osage49 min
Apr 16, 1:31 AM CDTSpecial Weather StatementTOPAnderson29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.